Connecticut, 2008

Hail and Damaging Winds in Connecticut, June 8, 2008

June 8, 2008 · NWS OKX · 14 events in 2 counties and zones

Numerous severe thunderstorms developed as a weak upper level trough interacted with a hot and humid airmass across the region. Strong downburst winds were characteristic of many of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
4
Property damage
$61,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Numerous severe thunderstorms developed as a weak upper level trough interacted with a hot and humid airmass across the region. Strong downburst winds were characteristic of many of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 8, 2:06 PM EST, 49 minutes earlier.

Area forecast discussion, Jun 8, 2:06 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
306 PM EDT SUN JUN 8 2008

.SYNOPSIS...
STRONG HIGH PRESSURE OFF THE MID-ATLANTIC COAST WILL KEEP HOT AND
HUMID CONDITIONS IN THE FCST THROUGH THE MIDDLE OF THIS WEEK. A
COLD FRONT WILL BRING MORE SEASONAL TEMPERATURES TO THE REGION
LATE IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
HIGHLY UNSTABLE AIRMASS IN PLACE OVER THE CWA WITH TEMPS RUNNING
IN THE LOW TO MID 90S AND SFC DEWPOINTS IN THE UPPER 60S TO AROUND
70. LATEST NAM MODEL SOUNDINGS SHOWING INVERTED-V PATTERN...AS
WELL AS CAPE VALUES BETWEEN 1500-2000 J/KG...A LIFTED INDEX CLOSE
TO -5 AND PWATS OVER 2. WEAK COLD POOL ALOFT ASSOCIATED WITH SOME
WEAK UPPER LEVEL ENERGY THE FOCUS FOR STRONG TO SEVERE SHOWERS AND
TSTMS THAT HAVE DEVELOPED OVER CENTRAL NY AND NE PA. THOSE STORMS
WILL TRACK E TO SE INTO THE CWA...WITH NORTHERN ZONES MOST LIKELY
TO SEE ACTIVITY. SEVERE THUNDERSTORM WATCH CONTINUES TO THE TRI-
STATE AREA THROUGH THIS EVENING...AS ANY STORM THAT DOES FIR UP
COULD EASILY GO SEVERE GIVEN THE CONDITIONS.

STORMS WILL TAPER OFF THIS EVENING WITH LOSS OF DIURNAL HEATING. A
WARM...MUGGY NIGHT SETS UP WITH MAINLY CLEAR SKIES AND OVERNIGHT
LOWS IN THE UPPER 70S ACROSS NYC AND IN THE 60S MOST ELSEWHERE.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
DEEP RIDGE ALONG THE EASTERN SEABOARD WILL REMAIN IN CONTROL
THROUGH TUE...AND 850 MB TEMPS 20-22C WILL YIELD SFC TEMPS 95-100
ACROSS NYC AND URBANIZED AREAS OF NJ AND HIGHS IN THE THE MID TO
UPPER 90S ACROSS THE REST OF THE CWA. SFC DEWPOINTS WILL GENERALLY
BE IN THE UPPER 60S TO AROUND 70 WITH LITTLE MIXING IN THE
AFTERNOON. THE RESULTING HEAT INDEX WILL AVERAGE 100-104
THROUGHOUT MUCH OF THE CWA...WITH ONLY THE IMMEDIATE COAST AND
EASTERN CT/LONG ISLAND BEING SPARED. HEAT ADVISORY REMAINS IN
EFFECT FOR MON AFTERNOON...AND ONE WILL MOST LIKELY BE ADDED FOR
TUE. WITHOUT COLD POOL ALOFT ON MON...NOT EXPECTING CONVECTIVE
ACTIVITY TO DEVELOP.

PATTERN BEGINS TO CHANGE ON TUE AS HIGH PRES SHIFTS EAST AS A
COLD FRONT APPROACHES FROM THE WEST. CURRENT TIMING WILL BRING THE
FRONT INTO CENTRAL NY AND CENTRAL PA BY MIDDAY TUE...THEN INTO
NJ/NYC AND LOWER HUDSON VALLEY EARLY TUE EVENING. WITH HIGH
INSTABILITY LEVELS OVER THE REGION AND INCREASING DEEP LAYER SHEAR
AND LOWERED LFCS...ORGANIZED CONVECTION...WITH STRONG TO SEVERE
STORMS WILL BE POSSIBLE TUE AFTERNOON/NIGHT.

COLD FRONT CLEARS THE REGION BY WED MORNING WITH ONLY LINGERING
SHOWERS OUT EAST. NORTHWEST WINDS AND 850 MB TEMPS 10-12C WILL
YIELD MUCH MORE REASONABLE TEMPERATURES...YET STILL ABOUT 10
DEGREES ABOVE NORMAL...WITH HIGHS IN THE MID 80S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE LONG TERM PERIOD LOOKS GENERALLY QUIET AS A SURFACE HIGH BUILDS
INTO THE AREA. THIS WILL RESULT IN DRY CONDITIONS THROUGH SATURDAY
MORNING. SOME OF THE GUIDANCE IS HINTING AT A FRONTAL BOUNDARY AND
SURFACE LOW MOVING INTO THE AREA SATURDAY AFTERNOON AND INTO SUNDAY.
WILL GO AHEAD AND CARRY SLIGHT CHANCE SHOWERS AND THUNDERSTORMS IN
THE FORECAST. HIGHS THROUGH THE LONG TERM PERIOD WILL BE SLIGHTLY
ABOVE NORMAL AS HIGHS CLIMB INTO THE LOWER AND MIDDLE 80S.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
GENERALLY VFR CONDITIONS. COULD HAVE SOME ISOLD MVFR VSBYS IN HZ
THIS AFTERNOON. HIGH CLOUDS ASSOCIATED WITH DECAYING MCS OVER THE
EASTERN GREAT LAKES WORKING THEIR WAY INTO THE REGION. VERY
UNSTABLE AGAIN TODAY AND OUTFLOW BOUNDARIES FROM MCS COULD VERY
WELL BE ENOUGH TO TRIGGER SOME TSTMS AGAIN THIS AFTN. NOT
INCLUDING IN TAFS AS TIMING/LOCATION OF INITIATION IS TO DIFFICULT
TO PINPOINT AT THIS TIME. TSTM AREA BEING INDICATED OVER SOUTH
CENTRAL NYS IN 11Z CCFP (VALID AT 17Z)...SO DAY SHIFT WILL NEED TO
MONITOR LATER ISSUANCES.

SEA BREEZE DEVELOPMENT LESS LIKELY TODAY DUE TO A STRONG WEST
FLOW IN THE MIXED LAYER. W/SW WINDS WILL BE AROUND 10 KT.

OUTLOOK FOR 12Z MONDAY THROUGH THURSDAY...
PERIODS OF MORNING FOG AND AFTERNOON HAZE EXPECTED THRU TUESDAY
AS THE PATTERN BECOMES STAGNANT. ISOLATED AFTERNOON TSTMS ARE
POSSIBLE...BUT VFR CONDITIONS PREVAIL OVERALL DURING THE DAYTIME.
THE NEXT SIGNIFICANT SYNOPTIC FEATURE WILL BE A COLD FRONT TUESDAY
NIGHT/WEDNESDAY PERIOD. THIS MAY PRODUCE TSTMS WITH THE FRONTAL
PASSAGE AND NW FLOW WITH HIGH PRESSURE BUILDING BACK IN
THEREAFTER.

&&

.MARINE...
SUB-SCA WINDS AND SEAS THROUGH THE PERIOD. WE WILL HOWEVER NEED TO
BE COGNIZANT OF THE AMBROSE JET EACH AFTN AND EVE. A SW FLOW OF
10-15 KT WILL GENERALLY PREVAIL THROUGH TUE EVE AS A BERMUDA HIGH
REMAINS ANCHORED OFF THE SE COAST. A COLD FRONT WILL MOVE ACROSS THE
AREA WATERS TUE NIGHT/WED MORNING WITH TSTMS POSSIBLE AND WINDS
VEERING AROUND TO THE NW IN ITS WAKE. HIGH PRESSURE RETURNS TO THE
AREA WEDNESDAY AFTERNOON AND THURSDAY.

&&

.HYDROLOGY...
SHOWERS AND TSTMS THIS AFTERNOON/EVENING COULD RESULT IN LOCALIZED
RAINFALL AMOUNTS OVER 1 INCH IN THE HEAVIEST STORMS AND DUE TO
ANY TRAINING EFFECTS. THIS WOULD RESULT IN LOCALIZED FLASH
FLOODING AND MINOR RISES OF LOCAL RIVERS AND STREAMS.

OTHERWISE...NEXT CHANCE FOR ORGANIZED CONVECTION WILL BE TUE
AFTERNOON/EVENING AS A COLD FRONT MOVES THROUGH THE REGION.
LOCALLY HEAVY RAIN WILL BE POSSIBLE.

&&

.CLIMATE...
THE HEAT WAVE CONTINUES INTO THE EARLY THIS WEEK. HERE ARE THE RECORD
HIGH TEMPERATURES FOR EACH OF OUR 6 MAJOR CLIMATE SITES THROUGH
TUESDAY:

      SUNDAY     MONDAY      TUESDAY

EWR   97/1999    99/1933     98/1974
BDR   93/1999    91/1984     96/1974
NYC   95/1933    97/1933     95/1984
LGA   96/1984    95/1984     95/1984
JFK   96/1999    96/1984     93/1984
ISP   95/1999    90/1984     90/1997

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...HEAT ADVISORY FROM 12 PM TO 7 PM EDT MONDAY FOR CTZ005>007-009.
NY...HEAT ADVISORY FROM 12 PM TO 7 PM EDT MONDAY FOR NYZ067>077.
     HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR NYZ067>076.
NJ...HEAT ADVISORY FROM 12 PM TO 7 PM EDT MONDAY FOR NJZ002>006-011.
     HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR NJZ002>006-011.
MARINE...NONE.

&&

SYNOPSIS...MPS
NEAR TERM...MPS
SHORT TERM...MPS
LONG TERM...BC
AVIATION...BC
MARINE...BC
HYDROLOGY...MPS
CLIMATE...MPS
Hazardous weather outlook, Jun 8, 2:26 PM EST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
326 PM EDT SUN JUN 8 2008

CTZ010-011-091000-
SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
326 PM EDT SUN JUN 8 2008

...SEVERE THUNDERSTORM WATCH 486 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ002>006-011-NYZ067>076-091000-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
QUEENS-
326 PM EDT SUN JUN 8 2008

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 486 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT FROM 12 PM TO 7 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>007-009-NYZ077-091000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
SOUTHERN FAIRFIELD-NASSAU-
326 PM EDT SUN JUN 8 2008

...SEVERE THUNDERSTORM WATCH 486 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT FROM 12 PM TO 7 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ008-012-NYZ078>081-091000-
NORTHERN NEW LONDON-SOUTHERN NEW LONDON-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
326 PM EDT SUN JUN 8 2008

...SEVERE THUNDERSTORM WATCH 486 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-091000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
326 PM EDT SUN JUN 8 2008

...SEVERE THUNDERSTORM WATCH 486 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Jun 8, 1:21 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
221 PM EDT SUN JUN 8 2008

NJZ002-003-NYZ067-069-081845-
BERGEN-ORANGE-ROCKLAND-WESTERN PASSAIC-
221 PM EDT SUN JUN 8 2008

...STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BERGEN...PASSAIC...
ROCKLAND AND SOUTHERN ORANGE COUNTIES...

AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HIGHLAND LAKE...OR NEAR WEST MILFORD...AND
MOVING EAST AT 29 MPH.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

DSW
Local storm report, Jun 8, 2:02 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
302 PM EDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     LIGHTNING        WEST MILFORD            41.11N 74.40W
06/08/2008                   PASSAIC            NJ   LAW ENFORCEMENT

            HOUSE FIRE FROM A LIGHTNING STIRKE

&&

JM
Local storm report, Jun 8, 2:02 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE UPTON NY
302 PM EDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     LIGHTNING        WEST MILFORD            41.11N 74.40W
06/08/2008                   PASSAIC            NJ   LAW ENFORCEMENT

            HOUSE FIRE FROM A LIGHTNING STRIKE

&&

JM
Special weather statement, Jun 8, 2:13 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
313 PM EDT SUN JUN 8 2008

NYZ067-081945-
ORANGE-
313 PM EDT SUN JUN 8 2008

...STRONG THUNDERSTORM WILL IMPACT ORANGE COUNTY...

AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WURTSBORO...AND MOVING SOUTHEAST AT 43 MPH.

THIS STORM WILL BE...
  NEAR MIDDLETOWN BY 325 PM.
  NEAR GOSHEN BY 335 PM.
  NEAR CHESTER BY 340 PM.
  NEAR MONROE BY 345 PM.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND DAMAGING WINDS
UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

DSW
Special weather statement, Jun 8, 2:17 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
317 PM EDT SUN JUN 8 2008

NYZ067-068-070-081945-
NORTHERN WESTCHESTER-ORANGE-PUTNAM-
317 PM EDT SUN JUN 8 2008

...STRONG THUNDERSTORM WILL IMPACT EASTERN ORANGE...NORTHERN
WESTCHESTER AND PUTNAM COUNTIES...

AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLD SPRING...AND MOVING EAST AT 33 MPH.

THIS STORM WILL BE...
  NEAR FAHNESTOCK STATE PARK BY 325 PM.
  NEAR MAHOPAC BY 335 PM.
  NEAR CARMEL BY 340 PM.
  NEAR BREWSTER BY 345 PM.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND DAMAGING WINDS
UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

DSW
Special weather statement, Jun 8, 2:31 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
331 PM EDT SUN JUN 8 2008

CTZ006-082000-
NORTHERN NEW HAVEN-
331 PM EDT SUN JUN 8 2008

...STRONG THUNDERSTORM WILL IMPACT NORTHERN NEW HAVEN COUNTY...

AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF OAKVILLE...OR 8 MILES
NORTHWEST OF WATERBURY...AND MOVING SOUTHEAST AT 30 MPH.

THIS STORM WILL BE...
  NEAR WOLCOTT BY 345 PM.
  NEAR CHESHIRE BY 400 PM.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND DAMAGING WINDS
UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

DSW

The radar

The Brookhaven radar (KOKX), 79 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, New Haven

When
June 8, 2:55 PM EST
Where
New Haven County, 0.86 mi NW of Waterbury
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
41.560, -73.040

Trees and wires were downed in Waterbury.

Thunderstorm Wind, New Haven

When
June 8, 2:55 PM EST
Where
New Haven County, 0.4 mi N of Waterbury
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
41.556, -73.029

Two vehicles were damaged by a downed tree in a church parking lot.

Thunderstorm Wind, New Haven

When
June 8, 2:58 PM EST
Where
New Haven County, 0.74 mi ESE of Cheshire
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
41.496, -72.886

Strong winds brought down large trees and power lines throughout the town of Cheshire.

Thunderstorm Wind, New Haven

When
June 8, 3:00 PM EST
Where
New Haven County, Prospect
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
41.500, -72.980

Trees and wires were downed in Prospect.

Lightning, Fairfield

When
June 8, 3:00 PM EST
Where
Fairfield County, 1.04 mi E of Stratford
Property damage
$5,000
Reported by
COOP Observer
Coordinates
41.200, -73.130

Lightning caused a house fire in Stratford.

Hail, New Haven

When
June 8, 3:10 PM EST
Where
New Haven County, 0.52 mi E of Wallingford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.450, -72.820

Nickel size hail fell in Wallingford.

Thunderstorm Wind, New Haven

When
June 8, 3:19 PM EST
Where
New Haven County, 0.86 mi NE of North Branford
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
41.330, -72.760

Trees and wires were downed in Branford.

Thunderstorm Wind, New Haven

When
June 8, 3:54 PM EST
Where
New Haven County, 0.84 mi NNE of Indian Neck
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.261, -72.792

Two large trees were downed into homes on West Haycock Point Road.

Thunderstorm Wind, New Haven

When
June 8, 3:54 PM EST
Where
New Haven County, 0.51 mi NE of Short Beach
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
41.255, -72.843

A roof was blown off of a house on Green Island.

Thunderstorm Wind, Fairfield

When
June 8, 3:56 PM EST
Where
Fairfield County, 0.52 mi W of Greenwich
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
41.020, -73.640

In Greenwich, a lamppost was downed on Interstate 95, past Exit 2, on the northbound side.

Thunderstorm Wind, Fairfield

When
June 8, 3:56 PM EST
Where
Fairfield County, 0.79 mi S of Rock Ridge
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
41.019, -73.650

A downed tree took down power lines at the corner of Weaver Street and Reynolds Place in Greenwich.

Thunderstorm Wind, Fairfield

When
June 8, 3:56 PM EST
Where
Fairfield County, 1.3 mi SSW of Rock Ridge
Measured
52 kt (60 mph) estimated gust
Property damage
$750
Reported by
Newspaper
Coordinates
41.011, -73.655

Trees were downed at the intersection of Byrum Road and Sherman Avenue, doing minor damage to a car.

Thunderstorm Wind, Fairfield

When
June 8, 3:56 PM EST
Where
Fairfield County, 1.26 mi WNW of Stamford
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
41.057, -73.552

Wind toppled a tree that ripped out power lines on Hubbard Avenue in Stamford. A small transformer exploded.

Lightning, New Haven

When
June 8, 4:00 PM EST
Where
New Haven County, Madison
Deaths
1 direct, 0 indirect
Injuries
4 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
41.280, -72.600

Lightning struck a pavilion at Hamonassett Beach State Park, resulting in one fatality and four injuries.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, New Haven2008-06-0823MaleOtherDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2008Every state in 2008This day in weather historyWarnings in Connecticut, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113362, 113383, 113382, 113361, 113371, 113367, 113359, 113341, 113378, 113370, 113386, 113388, 113397, 113365.